Probably the most common question I get on AskAmy is about aggravations from remedies. In fact, I have several messages of this type that I’ve been waiting to respond to for almost two years! Most of the time I usually answer in pretty much the same way, so I thought I’d write one overarching post as a response to these kinds of questions.
I’m always saddened to hear when people have difficult reactions to homeopathic remedies because usually, it’s simply not necessary for this to happen. Perhaps an individual is trying to treat themself improperly and with little knowledge, or a practitioner is not being cautious enough or is not addressing a reaction or a patient’s questions sufficiently. But the truth is, homeopathy is a difficult practice and everyone’s reaction to remedies is different. It’s sometimes just hard to predict what will happen. Nevertheless, homeopathic remedies are still way safer than conventional allopathic medicines. But they are powerful and should be used with respect.
Let me begin by giving you a few snippets of the kinds of questions I’m talking about.
I too had the same reaction to Pulsatilla 30 and the feelings I had were like something is going to happen to my parents. I still get those panic attacks sometimes. Amy, I will need your help for my father, to whom i gave Arsenicum Album and he has been showing the symptoms of fatigue since last 4-5 days.How do I distinguish if it is aggravation or proving. Please help me on this and also with antidote. Please help me.
I have bad anxiety and panic. I switched over to a new homeopath and she prescribed a wet dose of Aconite. Day 1 felt nothing, day 2 a mess. My anxiety was through the roof and at night my heart was beating and shortness of breathe almost like hot flashes. I barely slept. I feel like it was an overdose to be honest. I have been using homeopathy over 10 years and this is first time using wet doses. I have never had a negative reaction. In fact, that’s why I prefer homeopathy, for its gentleness. I spoke to my homeopath and she suggested either I ride it out or, antidote. I’m not sure which way to go? How long are aggravation’s suppose to last ... I’m exhausted.
I am suffering from anxiety for the last one yr. But for the last two months I was suffering from insomnia. I took medicine from a homeopathic doctor. I do not know the name of the remedy he was giving to me. Then after some days I start feeling severe anxiety and panic attacks. I asked doctor about it. He said it is a constitutional remedy for the nervous system and these are aggravations which indicates good signal. Then after some days I start feeling depression and I was just crying daily. Again doctor gave same reason. It was intolerable and I quit the medicine. After that I went to another homeopathy doctor. He gave me Ignatia Amara 30 and Gelsemium 30, Kali phos, and R14 and Passiflora for sleep. But again after few days of relief I start feeling same depression but this time lots of negative thoughts. Doctor reduced the dose from four drops to one drop of Ignatia. But didn't work. Then again I changed doctor. This time doctor gave me Nat mur 200 to antidote all the medicines. Now I am feeling some relief. I am not crying but still I am having that negative thoughts about myself. Doctor said that will go away. But I have very bad experience about homeopathic medicines before. So I am worried about it. Will it be cure with Nat mur200.
Just started yesterday and was given 6 bottles of drugs one of which is to detoxify which needs to be taken 2 and half MLS every 5 mins and the rest every hour. Old symptoms are back -- fever, headache and dryness in mouth in the evening. Struggled in the night and still continue this morning. Please, is it part of the aggravation or overdose?
I had severe constipation....so I took Nux Vomica 30 for one week and then 200ch for 20 days on a regular basis....and in between I was taking Alumina 30 and Anacardium 30 occasionally....but when I started Nux vomica it improved my bowel movements...but at mind level it was creating havoc...I used to feel dull low and not doing anythimg attitude... my mind went still....Is it possible that Nux vomica can cause such symptoms...then I stopped the medicine but it has been 10 days and still I am feeling mind stillness....what to do in such case...Should I opt for an antidote or the symptoms might disappear within a few weeks....and one more thing. I used to get up in the middle of the night feeling anxious ...is it due to Nux vomica.
OK, whew! You get the idea. So here are some of my standard responses.
- I am not a homeopathic practitioner and I am certainly not your homeopathic practitioner. I’m more of a general educator to the public about homeopathy. So I know nothing about your case, who you are, etc. and as a result, it is almost impossible for me to say exactly what your responses to a remedy mean and how long they will last. Every patient is an individual with unique susceptibilities to potencies, dosing, and remedies.
- If you are working with a homeopath (which you should be), the person to talk to when you are having a difficult response is your homeopath. But as you can see from the messages above, sometimes even a homeopath has difficulty determining the best remedy and predicting what the response to a remedy will be. (This is true of any type of medicine). That is why I always advise seeing a classical homeopath who treats more conservatively — that is, not giving frequent dosing of high potencies, especially when the sensitivity of a patient is unknown. There are also ways to give remedies that are more gentle — for example, liquid dosing. But as one of the messages above showed, even that may not be the answer for some patients, especially if the potency is too high or the repetition is too frequent.
- You should not treat yourself or family members except in first-aid type situations or for short term acutes (like the flu). Always proceed with caution and when treating on your own, use lower potencies and try not to dose too frequently. There are many self-help books out there that provide guidance. But working with a homeopath is always best.
- If you are not getting any response from your practitioner and are having a negative response, then stop taking the remedy (if you have not already done so). If you still don’t have relief after a few days, you can try to antidote yourself. Personally, my most effective method for antidoting is to rub some Vicks Vaporub on your chest and/or take big whiffs of the open jar. This should at least take the edge off a bad reaction. In the end, however, the best antidote is a more correct remedy and potency. (That is what happened when the homeopath gave the person above Nat mur 200.)
- If a practitioner is giving you lots of different remedies and dosing you very frequently, this is definitely not classical homeopathy. Personally, I think it is ill-advised. You certainly shouldn’t do this on your own. Homeopathic remedies aren’t vitamins!! If this kind of treatment is creating problems for you, then find a new and preferably classical and more conservative homeopath. Just to give you an idea of what conservative treatment looks like… My own homeopath — extremely conservative — finds that a well-selected single dose of 30c can last for months and a 200c for a year. In the case of an acute disease, of course, more frequent dosing is usually necessary.
- As far as the difference between an aggravation and a proving. If you are having an exaggerated version of your normal symptoms, that’s an aggravation. If you are having new symptoms you’ve never had before that are associated with the remedy, then it’s a proving. In either case, stop taking the remedy and wait. If necessary antidote. If that fails, go to a homeopath and get a better remedy.
- Always remember this: homeopathic remedies should be taken ONLY AS NEEDED. That means that if you get improvement from a remedy, there is no need to take another dose as long as you are still experiencing improvement. Don’t take another dose until there is some decline in your symptoms.
I hope this is helpful!